Alert archive / North Carolina / Flash Flood Watches in 2016

Flash Flood Watch 5, NWS Raleigh, NC

October 6, 201630 counties in North Carolina

NWS Raleigh, NC issued this flash flood watch at Oct 6, 2016, 9:46 PM EDT for 30 counties in North Carolina. It took effect at Oct 7, 2016, 6:00 PM EDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2016, 9:46 PM EDT (01:46 UTC)
In effect from
Oct 7, 2016, 6:00 PM EDT
Expired
Oct 9, 2016, 2:38 AM EDT
In force
33 hr
Issued by
NWS Raleigh, NC
Flood severity
None
All 30 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 42 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

101 
WGUS62 KRAH 070146
FFARAH

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
946 PM EDT THU OCT 6 2016

...EXCESSIVE RAINFALL IS EXPECTED OVER SOUTHERN AND EASTERN PORTIONS
OF CENTRAL NORTH CAROLINA FRIDAY EVENING THROUGH SUNDAY
AFTERNOON...

.A DEEP MOIST EASTERLY FLOW WILL BRING NUMEROUS SHOWERS INTO
CENTRAL NORTH CAROLINA BEGINNING EARLY FRIDAY. AS HURRICANE
MATTHEW TRACKS ALONG THE SOUTHEAST COAST FRIDAY INTO SATURDAY,
VERY HEAVY RAIN IS EXPECTED TO SPREAD INTO SOUTHERN AND EASTERN
PORTIONS OF CENTRAL NORTH CAROLINA. 

NCZ028-042-043-074>078-083>086-088-089-071100-
/O.NEW.KRAH.FF.A.0005.161007T2200Z-161009T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDGECOMBE-JOHNSTON-WILSON-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROCKY MOUNT...SMITHFIELD...CLAYTON...
FLOWERS...SELMA...BENSON...COATS CROSSROADS...NEW HOPE...WILSON...
TROY...BISCOE...MOUNT GILEAD...PEKIN...BADIN LAKE...ELDORADO...
SOUTHERN PINES...PINEHURST...ABERDEEN...EAGLE SPRINGS...
SEVEN LAKES...CUMNOCK...GUM SPRINGS...SANFORD...TRAMWAY...DUNN...
ANDERSON CREEK...TIMBERLAKE...DUNCAN...ERWIN...ANGIER...
LILLINGTON...GOLDSBORO...WADESBORO...POLKTON...ROCKINGHAM...
HAMLET...EAST ROCKINGHAM...LAUREL HILL...LAURINBURG...ANTIOCH...
ASHLEY HEIGHTS...RAEFORD...ROCKFISH...SILVER CITY...
FAYETTEVILLE...FORT BRAGG...CLINTON
946 PM EDT THU OCT 6 2016

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF CENTRAL NORTH CAROLINA... 
  INCLUDING THE FOLLOWING AREAS...ANSON...CUMBERLAND... 
  EDGECOMBE...HARNETT...HOKE...JOHNSTON...LEE...MONTGOMERY... 
  MOORE...RICHMOND...SAMPSON...SCOTLAND...WAYNE AND WILSON. 

* FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON.

* VERY HEAVY RAIN IS EXPECTED TO SPREAD INTO SOUTH CENTRAL AND
  SOUTHEAST NORTH CAROLINA STARTING FRIDAY AND CONTINUING INTO
  SUNDAY... AS HURRICANE MATTHEW TRACKS ALONG THE SOUTHEAST COAST.
  STORM TOTAL RAINFALL OF 4 TO 9 INCHES IS EXPECTED.

* GROUNDS IN THIS AREA WILL QUICKLY BECOME SATURATED IN RESPONSE
  TO THIS HEAVY RAINFALL. CONSIDERABLE RAPID RUNOFF WILL BRING A
  HIGH RISK OF FLOODING... ESPECIALLY IN AREAS THAT ARE LOW
  LYING... HAVE POOR DRAINAGE... AND NEAR CREEKS OR DRAINAGE
  DITCHES. FLOODING OF RIVERS AND CREEKS MAY OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD
FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

GIH
4 follow-up statements
331 
WGUS62 KRAH 070657
FFARAH

FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
257 AM EDT FRI OCT 7 2016

...EXCESSIVE RAINFALL IS EXPECTED OVER SOUTHERN AND EASTERN
PORTIONS OF CENTRAL NORTH CAROLINA TONIGHT THROUGH SUNDAY...

.AS HURRICANE MATTHEW TRACKS ALONG THE SOUTHEAST COAST FROM
FLORIDA TO OFF THE CAROLINA COAST TODAY THROUGH SUNDAY... PERIODS
OF HEAVY RAIN ARE EXPECTED OVER MUCH OF SOUTHERN AND EASTERN NORTH
CAROLINA.

NCZ028-042-043-074>078-083>086-088-089-072015-
/O.CON.KRAH.FF.A.0005.161007T2200Z-161009T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDGECOMBE-JOHNSTON-WILSON-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROCKY MOUNT...SMITHFIELD...CLAYTON...
FLOWERS...SELMA...BENSON...COATS CROSSROADS...NEW HOPE...WILSON...
TROY...BISCOE...MOUNT GILEAD...PEKIN...BADIN LAKE...ELDORADO...
SOUTHERN PINES...PINEHURST...ABERDEEN...EAGLE SPRINGS...
SEVEN LAKES...CUMNOCK...GUM SPRINGS...SANFORD...TRAMWAY...DUNN...
ANDERSON CREEK...TIMBERLAKE...DUNCAN...ERWIN...ANGIER...
LILLINGTON...GOLDSBORO...WADESBORO...POLKTON...ROCKINGHAM...
HAMLET...EAST ROCKINGHAM...LAUREL HILL...LAURINBURG...ANTIOCH...
ASHLEY HEIGHTS...RAEFORD...ROCKFISH...SILVER CITY...
FAYETTEVILLE...FORT BRAGG...CLINTON
257 AM EDT FRI OCT 7 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SUNDAY AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING 
  AREAS...ANSON...CUMBERLAND...EDGECOMBE...HARNETT...HOKE... 
  JOHNSTON...LEE...MONTGOMERY...MOORE...RICHMOND...SAMPSON... 
  SCOTLAND...WAYNE AND WILSON. 

* FROM THIS EVENING THROUGH SUNDAY AFTERNOON

* PERIODS OF HEAVY RAIN ARE EXPECTED OVER THE WATCH AREA INCLUDING
  THE SANDHILLS AND MUCH OF THE COASTAL PLAIN REGION LATER TODAY
  THROUGH A PART OF SUNDAY. STORM TOTAL RAINFALL OF 5 TO 10 INCHES
  IS EXPECTED. 

* GROUNDS IN THIS AREA WILL QUICKLY BECOME SATURATED IN RESPONSE
  TO RECENT HEAVY RAIN AND THE ARRIVAL OF THIS NEW HEAVY RAINFALL
  EVENT. RAPID RUNOFF WILL CREATE FLASH FLOODING... ESPECIALLY IN
  AREAS THAT ARE LOW LYING... HAVE POOR DRAINAGE... AND NEAR
  STREAMS AND CREEKS OR DRAINAGE DITCHES. FLOODING OF RIVERS MAY
  OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR FLASH
FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. BE
PREPARED TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR IF A
WARNING IS ISSUED. NEVER DRIVE INTO WATER OF UNKNOWN DEPTH.

&&

$$

BADGETT
158 
WGUS62 KRAH 071803
FFARAH

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
203 PM EDT FRI OCT 7 2016

...EXCESSIVE RAINFALL IS EXPECTED OVER SOUTHERN AND EASTERN
PORTIONS OF CENTRAL NORTH CAROLINA TONIGHT THROUGH SUNDAY...

.AS HURRICANE MATTHEW TRACKS ALONG THE SOUTHEAST COAST FROM
FLORIDA TO OFF THE CAROLINA COAST TODAY THROUGH SUNDAY... PERIODS
OF HEAVY RAIN ARE EXPECTED OVER MUCH OF SOUTHERN AND EASTERN
NORTH CAROLINA.

NCZ011-026-027-041-073-081000-
/O.EXA.KRAH.FF.A.0005.161007T2200Z-161009T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HALIFAX-FRANKLIN-NASH-WAKE-STANLY-
INCLUDING THE CITIES OF...ROANOKE RAPIDS...PILOT...INGLESIDE...
LOUISBURG...FRANKLINTON...NASHVILLE...AVENTON...RED OAK...
SHARPSBURG...SPRING HOPE...RALEIGH...CARY...ALBEMARLE...PLYLER
203 PM EDT FRI OCT 7 2016

...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH
SUNDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE A PORTION OF CENTRAL NORTH 
  CAROLINA...INCLUDING THE FOLLOWING AREAS...FRANKLIN... 
  HALIFAX...NASH...STANLY AND WAKE. 

* FROM 6 PM EDT THIS EVENING THROUGH SUNDAY AFTERNOON

* PERIODS OF HEAVY RAIN ARE EXPECTED OVER THE WATCH AREA INCLUDING
  THE SANDHILLS AND MUCH OF THE COASTAL PLAIN REGION LATER TONIGHT
  THROUGH A PART OF SUNDAY. STORM TOTAL RAINFALL OF 3 TO 5 INCHES
  IS EXPECTED.

* SOILS IN THE AREA WILL SATURATE QUICKLY IN RESPONSE TO LIGHT
  RAIN TODAY PRIOR TO THE ARRIVAL OF HEAVIER RAINFALL ASSOCIATED
  WITH HURRICANE MATTHEW. RAPID RUNOFF COULD CAUSE FLASH
  FLOODING...ESPECIALLY IN URBAN AREAS AS WELL AS AREAS THAT ARE
  POORLY DRAINED OR ADJACENT TO STREAMS AND CREEKS. FLOODING OF
  LARGER RIVERS IS ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR FLASH
FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. BE
PREPARED TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR IF A
WARNING IS ISSUED. NEVER DRIVE INTO WATER OF UNKNOWN DEPTH.

&&

$$

NCZ028-042-043-074>078-083>086-088-089-081000-
/O.CON.KRAH.FF.A.0005.161007T2200Z-161009T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDGECOMBE-JOHNSTON-WILSON-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROCKY MOUNT...SMITHFIELD...CLAYTON...
FLOWERS...SELMA...BENSON...COATS CROSSROADS...NEW HOPE...WILSON...
TROY...BISCOE...MOUNT GILEAD...PEKIN...BADIN LAKE...ELDORADO...
SOUTHERN PINES...PINEHURST...ABERDEEN...EAGLE SPRINGS...
SEVEN LAKES...CUMNOCK...GUM SPRINGS...SANFORD...TRAMWAY...DUNN...
ANDERSON CREEK...TIMBERLAKE...DUNCAN...ERWIN...ANGIER...
LILLINGTON...GOLDSBORO...WADESBORO...POLKTON...ROCKINGHAM...
HAMLET...EAST ROCKINGHAM...LAUREL HILL...LAURINBURG...ANTIOCH...
ASHLEY HEIGHTS...RAEFORD...ROCKFISH...SILVER CITY...
FAYETTEVILLE...FORT BRAGG...CLINTON
203 PM EDT FRI OCT 7 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 6 PM EDT THIS EVENING
THROUGH SUNDAY AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING 
  AREAS...ANSON...CUMBERLAND...EDGECOMBE...HARNETT...HOKE... 
  JOHNSTON...LEE...MONTGOMERY...MOORE...RICHMOND...SAMPSON... 
  SCOTLAND...WAYNE AND WILSON. 

* FROM 6 PM EDT THIS EVENING THROUGH SUNDAY AFTERNOON

* PERIODS OF HEAVY RAIN ARE EXPECTED OVER THE WATCH AREA INCLUDING
  THE SANDHILLS AND MUCH OF THE COASTAL PLAIN REGION TONIGHT THROUGH
  AROUND MID DAY SUNDAY. WIDESPREAD STORM TOTAL RAINFALL OF 5 TO 7
  INCHES IS EXPECTED...AND THERE COULD BE A FEW LOCATIONS IN THE
  SOUTHERN COASTAL PLAIN THAT RECEIVE UP TO 10 INCHES.

* SOILS IN THIS AREA ARE ALREADY SATURATED IN RESPONSE TO HEAVY
  RAIN LATE LAST WEEK AND WIDESPREAD LIGHT RAIN TODAY. THE ARRIVAL
  OF HEAVY RAIN ASSOCIATED WITH HURRICANE MATTHEW WILL RUN OFF
  QUICKLY...POSSIBLY CAUSING FLASH FLOODING...ESPECIALLY IN URBAN
  AREAS...AS WELL AS AREAS THAT ARE POORLY DRAINED OR NEAR STREAMS
  AND CREEKS. FLOODING MAY ALSO OCCUR ON LARGER RIVERS.

* A NUMBER OF DAMS WERE WEAKENED OR THREATENED BY HEAVY RAIN LATE
  LAST WEEK. AS WATER LEVELS REMAIN HIGH...DAM FAILURES OR
  BREACHES ARE ALSO POSSIBLE WHICH COULD PRODUCE MORE LOCALIZED
  FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR FLASH
FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. BE
PREPARED TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR IF A
WARNING IS ISSUED. NEVER DRIVE INTO WATER OF UNKNOWN DEPTH.

&&

$$
723 
WGUS62 KRAH 080639
FFARAH

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
239 AM EDT SAT OCT 8 2016

...EXCESSIVE RAINFALL IS EXPECTED OVER MUCH OF THE CENTRAL AND
EASTERN PORTIONS OF NORTH CAROLINA INTO SUNDAY...

.AS HURRICANE MATTHEW TRACKS NORTHEASTWARD ALONG THE SOUTH
CAROLINA COAST TODAY AND THE FAR SOUTHEASTERN COAST OF NC
TONIGHT... PERIODS OF HEAVY RAIN ARE EXPECTED OVER MUCH OF
CENTRAL AND EASTERN NORTH CAROLINA.

NCZ007>010-022>025-038>040-081800-
/O.EXA.KRAH.FF.A.0005.000000T0000Z-161009T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERSON-GRANVILLE-VANCE-WARREN-GUILFORD-ALAMANCE-ORANGE-DURHAM-
DAVIDSON-RANDOLPH-CHATHAM-
INCLUDING THE CITIES OF...BUSHY FORK...CONCORD...ROXBORO...SURL...
OXFORD...BUTNER...CREEDMOOR...DABNEY...HENDERSON...NORLINA...
WISE...AFTON...WARRENTON...LAKE GASTON...GREENSBORO...
LAKE TOWNSEND...HIGH POINT...BURLINGTON...GRAHAM...CHAPEL HILL...
CARRBORO...BETHESDA...DURHAM...RESEARCH TRIANGLE...LEXINGTON...
THOMASVILLE...ASHEBORO...ULAH...ARCHDALE...TRINITY...HASTY...
SILER CITY...BYNUM...MONCURE...PITTSBORO
239 AM EDT SAT OCT 8 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE A PORTION OF CENTRAL NORTH 
  CAROLINA...INCLUDING THE FOLLOWING AREAS...ALAMANCE... 
  CHATHAM...DAVIDSON...DURHAM...GRANVILLE...GUILFORD...ORANGE... 
  PERSON...RANDOLPH...VANCE AND WARREN. 

* THROUGH SUNDAY AFTERNOON

* PERIODS OF HEAVY RAIN ARE EXPECTED OVER THE WATCH AREA INCLUDING
  THE PIEDMONT THROUGH AROUND MID DAY SUNDAY. WIDESPREAD STORM
  TOTAL RAINFALL OF 2 TO 4 INCHES IS EXPECTED IN THE PIEDMONT...
  WITH THE HEAVIEST TOTALS OVER THE SOUTHERN AND EASTERN
  PIEDMONT.

* SOILS WILL BECOME SATURATED TODAY AS THE RAINFALL INCREASES IN
  INTENSITY. RAINFALL WILL RUNOFF RAPIDLY THIS AFTERNOON INTO THE
  EVENING BEFORE THE RAIN ENDS FROM THE WEST. THIS WILL POSSIBLY
  CAUSE FLOODING INTO PORTIONS OF THE TRIAD REGION INCLUDING
  LEXINGTON... ASHEBORO... GREENSBORO... BURLINGTON AND SILER
  CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR FLASH
FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. BE
PREPARED TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR IF A
WARNING IS ISSUED. NEVER DRIVE INTO WATER OF UNKNOWN DEPTH.

&&

$$

NCZ011-026>028-041>043-073>078-083>086-088-089-081800-
/O.CON.KRAH.FF.A.0005.000000T0000Z-161009T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROANOKE RAPIDS...PILOT...INGLESIDE...
LOUISBURG...FRANKLINTON...NASHVILLE...AVENTON...RED OAK...
SHARPSBURG...SPRING HOPE...ROCKY MOUNT...RALEIGH...CARY...
SMITHFIELD...CLAYTON...FLOWERS...SELMA...BENSON...
COATS CROSSROADS...NEW HOPE...WILSON...ALBEMARLE...PLYLER...
TROY...BISCOE...MOUNT GILEAD...PEKIN...BADIN LAKE...ELDORADO...
SOUTHERN PINES...PINEHURST...ABERDEEN...EAGLE SPRINGS...
SEVEN LAKES...CUMNOCK...GUM SPRINGS...SANFORD...TRAMWAY...DUNN...
ANDERSON CREEK...TIMBERLAKE...DUNCAN...ERWIN...ANGIER...
LILLINGTON...GOLDSBORO...WADESBORO...POLKTON...ROCKINGHAM...
HAMLET...EAST ROCKINGHAM...LAUREL HILL...LAURINBURG...ANTIOCH...
ASHLEY HEIGHTS...RAEFORD...ROCKFISH...SILVER CITY...
FAYETTEVILLE...FORT BRAGG...CLINTON
239 AM EDT SAT OCT 8 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING 
  AREAS...ANSON...CUMBERLAND...EDGECOMBE...FRANKLIN...HALIFAX... 
  HARNETT...HOKE...JOHNSTON...LEE...MONTGOMERY...MOORE...NASH... 
  RICHMOND...SAMPSON...SCOTLAND...STANLY...WAKE...WAYNE AND 
  WILSON. 

* THROUGH SUNDAY AFTERNOON

* HEAVY RAIN IS EXPECTED OVER THE WATCH AREA INCLUDING THE
  SANDHILLS... SOUTHEAST PIEDMONT... AND COASTAL PLAIN TODAY AND
  TONIGHT... ENDING SUNDAY. STORM TOTAL RAINFALL OF 5 TO 10 INCHES
  IS EXPECTED... AND THERE COULD BE LOCALLY 12 INCHES OF RAIN OVER
  PORTIONS OF THE COASTAL PLAIN. 

* SOILS IN THIS AREA ARE ALREADY SATURATED WITH THE WIDESPREAD
  RAIN OF FRIDAY AND FRIDAY NIGHT. THE ARRIVAL OF HEAVY RAIN BANDS
  ASSOCIATED WITH HURRICANE MATTHEW WILL RUN OFF QUICKLY CREATING
  FLASH FLOODING. FLOODING MAY ALSO OCCUR ON LARGER RIVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR FLASH
FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. BE
PREPARED TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR IF A
WARNING IS ISSUED. NEVER DRIVE INTO WATER OF UNKNOWN DEPTH.

&&

$$

PWB
854 
WGUS62 KRAH 090638
FFARAH

FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
238 AM EDT SUN OCT 9 2016

...RAIN IS ENDING QUICKLY... FLASH FLOOD WATCH WILL BE
CANCELED...

.ONLY LIGHT RAIN WILL LINGER THORUGH DAYBREAK... OTHERWISE THE
THREAT OF ADDITIONAL HEAVY RAIN HAS ENDED AND THE FLASH FLOOD
WATCH WILL BE CANCELED. 

NCZ007>011-022>028-038>043-073>078-083>086-088-089-090745-
/O.CAN.KRAH.FF.A.0005.000000T0000Z-161009T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...BUSHY FORK...CONCORD...ROXBORO...SURL...
OXFORD...BUTNER...CREEDMOOR...DABNEY...HENDERSON...NORLINA...
WISE...AFTON...WARRENTON...LAKE GASTON...ROANOKE RAPIDS...
GREENSBORO...LAKE TOWNSEND...HIGH POINT...BURLINGTON...GRAHAM...
CHAPEL HILL...CARRBORO...BETHESDA...DURHAM...RESEARCH TRIANGLE...
PILOT...INGLESIDE...LOUISBURG...FRANKLINTON...NASHVILLE...
AVENTON...RED OAK...SHARPSBURG...SPRING HOPE...ROCKY MOUNT...
LEXINGTON...THOMASVILLE...ASHEBORO...ULAH...ARCHDALE...TRINITY...
HASTY...SILER CITY...BYNUM...MONCURE...PITTSBORO...RALEIGH...
CARY...SMITHFIELD...CLAYTON...FLOWERS...SELMA...BENSON...
COATS CROSSROADS...NEW HOPE...WILSON...ALBEMARLE...PLYLER...
TROY...BISCOE...MOUNT GILEAD...PEKIN...BADIN LAKE...ELDORADO...
SOUTHERN PINES...PINEHURST...ABERDEEN...EAGLE SPRINGS...
SEVEN LAKES...CUMNOCK...GUM SPRINGS...SANFORD...TRAMWAY...DUNN...
ANDERSON CREEK...TIMBERLAKE...DUNCAN...ERWIN...ANGIER...
LILLINGTON...GOLDSBORO...WADESBORO...POLKTON...ROCKINGHAM...
HAMLET...EAST ROCKINGHAM...LAUREL HILL...LAURINBURG...ANTIOCH...
ASHLEY HEIGHTS...RAEFORD...ROCKFISH...SILVER CITY...
FAYETTEVILLE...FORT BRAGG...CLINTON
238 AM EDT SUN OCT 9 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL NORTH CAROLINA HAS
BEEN CANCELLED. THE THREAT OF ADDITIONAL HEAVY RAIN HAS ENDED AND
THUS THE FLASH FLOOD WATCH WILL BE CANCELED.

$$

PWB

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood watch went out at Oct 6, 9:25 PM EDT, 21 minutes earlier.

Area forecast discussion, Oct 6, 9:25 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
925 PM EDT THU OCT 6 2016

.SYNOPSIS...
High pressure will continue to extend into North Carolina from the
northeast tonight into early Friday. Hurricane Matthew will track
toward the north, then north-northeast, along the Florida and
Southeast Coast Friday through Saturday, before heading east then
southeast away from the Carolinas on Sunday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 925 PM Thursday...

...Flash flood watch will be issued for 6 pm Fri to 6 pm Sun for
southern and southeast portions of the forecast area...

Through tonight: Main change through tonight is the issuance of a
flash flood watch for southern and SE portions of the forecast area.
Overcast skies have enveloped the forecast area from the east, and
initially weak moist upglide will strengthen a bit and deepen
through the 295-305K layer overnight, as 2.0+" of PW advects into
the area from the ESE with increasing IVT. Expect rain coverage and
intensity to steadily increase overnight, and will have a trend
toward likely pops late tonight, highest from the NW Piedmont
northwestward into the northern Foothills and adjacent upslope
regions of NC and VA, where the moisture will be deepest and the
upglide most profound with flow riding up and over the surface based
stable wedge. While the heaviest rains directly associated with
Matthew are not expected to arrive until late Fri afternoon, the
preceding rainfall tonight through Fri along with anticipation of
several inches of rain beyond this time in an area that simply
cannot take any more (after 5-10" over much of the Sandhills a week
ago and creeks still running high) warrants an abundance of caution
and a greater-than-usual lead time. Flash flood watch will run along
and southeast of a line from Wadesboro to Troy to Sanford to
Smithfield to Wilson to Tarboro. Minor adjustments to lows tonight,
from lower 60s NW to upper 60s SE, under overcast skies. -GIH

Fri/Fri Night: Expect overcast skies and an increasing potential for
elevated showers during the day Friday as high pressure remains
anchored along the New England coast while hurricane Matthew
advances northward along the FL Atlantic coast, tightening the
height gradient over the Carolinas and strengthening low-level
easterly flow/moisture advection off the Atlantic. Chances for
precipitation will increase to near 100% late Friday evening into
Friday night as low-level flow/moisture advection continues to
strengthen. Expect a CAD wedge to develop during the day Friday,
with near steady temps in the mid 60s Fri/Fri night in the NW
Piedmont. Expect diurnal range to increase with eastern extent, to
near 10F in the SE Coastal Plain where highs will reach into the
upper 70s Fri afternoon and lows will fall into the upper 60s to
lower 70s Fri night. Locally heavy rainfall will be possible south
of Hwy 64 between midnight and sunrise Sat. -Vincent

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 340 PM Thursday...

Hurricane Matthew will be impacting central NC during this
period.

Some important changes to the impact of Matthew include
1) slower arrival of the highest impact weather to Saturday
morning and especially Saturday afternoon and evening.
2) increased rain amounts and a westward shift in the QPF max
3) while the sustained wind forecast is unchanged, wind gusts
have been increased, especially on the backside of the system for
Saturday night into Sunday.

Following the most recent NHC guidance, conditions will be rapidly
deteriorating Saturday morning as the core of the tropical
cyclone begins to envelop the area. The tropical cyclone will take a
more westward and accordingly slightly longer track, the onset of
the worst weather in Central NC will be delayed a bit compared
thinking from the previous days. The worst and highest weather in
central NC should accordingly be felt late Saturday morning and
especially Saturday afternoon and evening.

NWP output and WPC guidance have shifted the precipitation axis
westward and amounts across central NC have been generally raised
10 to 20% from previous thinking. The heaviest rain should fall
across the southeast with rain amounts of 5 to 7+ inches from
Fayetteville and Goldsboro southeast. Some of these areas have
been hit with heavy rain recently, note that KFAY, Fayetteville
has had 5.59 inches of rain during the past 7 days which is 508%
of normal. Rain amounts will decrease to the north and west with 2
to 4 inches in the Triangle and 1 to 2 inches in the Triad. QPF
amounts in the Triad are most uncertain and if anything are
possibly overdone. These amounts will likely require a Flash
Flood Watch to be issued for locations to the south and southeast
of Raleigh. With the heavy rain not arriving till the pre-dawn
hours Saturday, will hold off issuing the watch with this package.
See forthcoming hydrology AFD section for more details.

The sustained wind forecast is primarily a factor of the tropical
cyclone track. Will wait for NHC guidance before making changes to
that but we are increasingly concerned that wind gusts will be
stronger than appreciated on the back side of the system as cold
and dry air advection yields to steepening lapse rates and better
downward transport of strong winds just above the surface. Maximum
winds gusts will range from 25 MPH in the Triad, around 30 MPH in
the Triangle and 35-40 MPH in Fayetteville and Goldsboro. -Blaes
&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 240 PM Thursday...

Based on the latest track, conditions will be improving steadily
Sunday with sunshine reigning in the west and rain ending across the
I95 corridor towards mid day. Temps will be a touch warmer in the
west, low 70s, while the east maintains stronger northerly flow and
lingering cloudiness and might not reach 70, especially northeast.

Cool and dry ridging will then settle into the area and dominate our
weather for the remainder of the week. Monday will start off on a
cool note, with highs mostly in the upper 60s after morning lows
near 50. The airmass will undergo gradual modification under strong
insolation, inducing a gradual warming trend, although temps will be
remain pleasantly seasonable with highs in the low to mid 70s
Tuesday through Thursday. Low temperatures will start off Tuesday
morning on our coolest note of the season, upper 40s to lower 50s
Tuesday morning, warming to the low and mid 50s Wednesday morning,
and to the mid and upper 50s Thursday morning.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 115 PM Thursday...

24-hr TAF Period: Strengthening easterly onshore flow between the
high to our north and Hurricane Matthew to our south will advect
warm and moist air into the area overnight and into the today on
Friday. This will lead to lowering ceilings overnight with IFR
and quite possibly LIFR expected everywhere between 06 to 12z.
The strengthening warm moist air advection regime will also lead to
periods of light rain and or drizzle overnight.

Expect little improvement on Friday with IFR conditions persisting
and scattered showers throughout the day. KFAY, KRWI and KRDU
will continue to see occasional northeasterly wind gusts into
the upper teens.

Outlook: IFR/MVFR ceilings, heavy rain, and strong winds will be
possible over the weekend as hurricane Matthew tracks offshore the
Southeast/Carolina coast, with the worst conditions expected
Saturday afternoon and evening. VFR conditions are expected to
return by the end of the weekend (during the day Sunday) as Matthew
tracks E/ESE away from the Carolina coast, however, gusty N/NE winds
will likely persist through Sun aft/eve.

&&

.HYDROLOGY...
As of 355 PM Thursday...

Trends on hydrographs in the Sandhills and Southern Coastal Plain
are all falling, but still on the high side of normal from last
week's significant rain event. In addition, deep soil moisture
remains quite high. As such, runoff from widespread significant rain
on the magnitude of what is expected from Hurricane Matthew (4 to 7+
inches) would likely result in flooding on numerous streams and even
major rivers. The larger rivers which could reach flood stage
include the lower Cape Fear, Neuse, Black, and possibly the Tar. Of
particular concern would be the Little River, which runs across
northern Cumberland county, as this river recorded an all time high
stage during major flooding last week. Another concern will be the
potential for localized flash flooding from dam failures or
breaches, as a number of dams in Hoke, Cumberland and southern
Harnett county remain vulnerable due to weakened structures and high
water levels.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Friday evening through Sunday afternoon
for NCZ028-042-043-074>078-083>086-088-089.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield/VINCENT
SHORT TERM...BLAES
LONG TERM...MLM
HYDROLOGY...MLM
AVIATION...CBL/VINCENT
Hazardous weather outlook, Oct 6, 9:43 AM EDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
943 AM EDT THU OCT 6 2016

NCZ042-043-077-078-085-086-088-089-071345-
JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
943 AM EDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FLASH FLOOD WATCHES AND WIND ADVISORIES MAY BE NEEDED FRIDAY NIGHT
THROUGH SUNDAY MORNING. RAINFALL OF 4 TO 6 INCHES...WITH LOCALLY
HIGHER TOTALS...ARE ANTICIPATED...MAINLY SOUTH AND EAST OF A LINE
FROM LAURINBURG AND FAYETTEVILLE TO WILSON. IN ADDITION WINDS OF
20 TO 30 MPH MAY GUST INTO THE 40 TO 50 MPH RANGE FRIDAY NIGHT
THROUGH SATURDAY NIGHT IN THE COASTAL PLAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ008>011-024>028-039>041-073>076-083-084-071345-
GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-
RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
943 AM EDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

RAIN WILL BECOME MODERATE TO HEAVY LATE FRIDAY NIGHT...THEN
CONTINUE THROUGH EARLY SATURDAY NIGHT. RESULTANT RAINFALL OF 2 TO
4 INCHES...COMBINED WITH GUSTY WINDS BETWEEN 30 AND 40 MPH ON
SATURDAY...MAY DOWN SOME TREES IN SATURATED SOILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ007-021>023-038-071345-
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-
943 AM EDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 11:10 AM EDTRiver Flood WarningRAHCumberland6 days
Oct 7, 3:05 PM EDTWind AdvisoryRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more51 hr

Nearby

Flash Flood Watches in North Carolina, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.